Fluoroquinolone antibiotics put elders at risk for developing tendinitis and tendon rupture. Examples of this class of antibiotic include: Levaquin, Cipro, Avelox. Prescribers should use caution when treating seniors with fluoroquinolones due to this serious side effect. Tendons hold your muscles in place joining them to your bones. Pain and swelling around tendons could be a sign of tendon rapture or inflammation. Swelling or bruising around the Achilles tendon (behind your ankle) is the most common area affected. If you hear a popping sound or unable to move the area around your tendon, you should seek medical care.
The Food and Drug Administration has a special boxed warning about this side effect especially in adults over 60. At the first sign of inflammation, prescribers should recommend stopping treatment with this antibiotic. Seniors are at risk for this
side effect during treatment and months after completing their regimen. Taking corticosteroids, having kidney problems or Rheumatoid Arthritis can also increase risk of having this side effect. Use of these antibiotics should be reserved for known bacterial infections susceptible to these medications.
FQs put anyone of any age at risk. Thousands are suffering from long term side effects, including tendon ruptures, CNS, cardiac and a long list of symptoms. An interesting read here on ADR-Cenral reactions to medications or a new forum http://health-quest.proboards.com/index.cgi clearly show the collateral damage suffered by many. Furthermore, antibiotics are immunosuppressants, and often activate other infectious pathogens, mutate bacteria, creating antibotic resistant pathogens. Would it not be sensible to prevent infections, or deal with infections with immune modulators?